Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 9, 2021Columbia County, New York

NWS Albany, NY issued this special weather statement at Jul 9, 2021, 7:55 PM EDT for Columbia County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 7:55 PM EDT (23:55 UTC)
Expired
Jul 9, 2021, 8:30 PM EDT
In force
35 min
Issued by
NWS Albany, NY

County Columbia County, NY

The radar

The Albany radar (KENX), 65 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS81 KALY 092355
SPSALY

Special Weather Statement
National Weather Service Albany NY
755 PM EDT Fri Jul 9 2021

NYZ060-061-100030-
Eastern Columbia-Western Columbia-
755 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COLUMBIA
COUNTY...

At 755 PM EDT, strong thunderstorms were clustered over Ancram, or 15
miles southeast of Hudson, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Livingston, Copake, Clermont, Ancram, Germantown, Taghkanic, Pachin
Mills, Ancramdale, Burden Dock, Weed Mines, Burden, Churchtown,
Linlithgo Mills, Nevis, Cheviot, Silvernails, Jackson Corners,
Spaulding Furnace, Copake Falls and Glenco Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7371 4209 7392 4217 7389 4218 7387
      4220 7385 4214 7349 4209 7351 4205 7350
      4205 7352 4204 7352 4198 7353
TIME...MOT...LOC 2355Z 288DEG 22KT 4206 7363 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:27 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 9, 7:27 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
727 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A frontal boundary will push across the region through tonight
with scattered showers and thunderstorms. A strong to severe
thunderstorm cannot be ruled out into this evening. Drier
weather will return for the weekend but an isolated shower or
two will still be possible each day. Rain chances increase once
again early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered showers and isolated storms continuing this evening
and upper impulse will slowly track through our region through
the night. So, once showers and storms dissipate, some intervals
of clouds will continue through the night. Some minor
adjustments to temperatures, sky cover and rain chances through
the night.

PREVIOUS DISCUSSION:
An area of low pressure and associated cold front will push
across the region through tonight. Scattered showers and
thunderstorms will be around through this evening, gradually
dissipating tonight. SBCAPE values will range from 1000-1500
J/kg, but a weak mid-level inversion per forecast soundings
should limit the severe threat across the region. Still, a
strong to perhaps severe thunderstorm cannot be ruled out with
locally damaging winds the primary threat. The Storm Prediction
Center has maintained a Marginal Risk for severe weather for
areas south of Albany to account for this threat.

If clouds can break tonight, some patchy fog will be possible.
Low temperatures will dip into the mid-50s to mid-60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Weak area of high pressure will build into the region on
Saturday and will bring a mostly dry day. With upper-level
troughing still overhead, an isolated shower cannot be ruled out
in southern areas, but most will stay dry. It will be a rather
seasonable day with highs in the 70s to lower 80s. Any showers
Saturday afternoon will dissipate and give way to a mostly
clear, comfortable night. Lows will range from the lower to
mid-50s in the higher elevations to the lower 60s in the mid-
Hudson Valley.

On Sunday, an upper-level and surface low across the Missouri
Valley will send a warm front slowly northward into the region.
Sunday will start out dry, but shower chances will gradually
increase from south to north during the afternoon hours and
through Sunday night. Instability looks rather low, so will not
include thunder with this forecast. Highs Sunday still look
rather seasonable (70s to lower 80s) with lows Sunday night from
the upper 50s to upper 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong upper ridge builds into the eastern U.S. from just offshore
the mid Atlantic Monday through Wednesday. The amplitude is
unusually high and will support warming boundary layer temperatures
and low level humidity.  As boundary layer temperatures warm and low
level flow turns south and southwest with southwest to west boundary
layer flow, instability will increase each day. Sources of guidance
are quite cloudy and wet Monday through Wednesday, but with the west
to southwest boundary layer flow and the very high upper heights
with such warming aloft, suspect there will be at least intervals of
sun and less coverage of afternoon and evening showers and storms
than guidance/ensembles suggest.

Upper low in midwest should weaken and track around the northern
periphery of the upper ridge in a much weakened form, acting to
deamplify the ridge and cool our boundary layer temperatures
just a little. So, the bit if an increase in low level forcing
and the slight cooling suggests a bit better coverage of showers
and storms Wednesday afternoon and evening but not much cooling
if any Thursday into Friday since the upper flow still west
southwest with upper heights still relatively high over the
eastern U.S.

More organized upper trough tracks through southern Canada and the
Great Lakes Thursday night into Friday. So, the leading edge of
cooler air will approach perhaps later Friday with an approaching
cold front and some more organized convection.

Highs Monday and Tuesday around 80 to mid 80s with some 70s higher
terrain. Highs Wednesday through Friday in the mid to upper 80s with
around 80 higher terrain. Temperatures at or above 90 possible in
some areas.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A few showers around the TAF sites this evening, ending 02Z-04Z
at KALB and KGFL and ending around 06Z at KPSF and KPOU.
Lingering low level moisture could support development of a
ceiling around 2500 feet at KALB AND KPOU between about 06Z-12Z
with some MVFR visibilities. After about 12Z, all TAF sites
become VFR and remain VFR through Saturday afternoon.

Light north winds at 6 Kt or less tonight becoming around 6 Kt
Saturday morning and staying steady through the afternoon, with
a trend to northeast at KGFL.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Likely SHRA.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
A frontal boundary will push across the region through tonight
with scattered showers and thunderstorms. A strong to severe
thunderstorm cannot be ruled out into this evening. Drier
weather will return for the weekend but an isolated shower or
two will still be possible each day. Rain chances increase once
again early next week.

RH values will increase between 85 and 100 percent tonight then
lower to 40 to 60 percent tomorrow. RH values rebound back to 80
to 100 percent tomorrow night.

Wind will be generally 10 mph or less through tomorrow night in
a northerly direction.

&&

.HYDROLOGY...
River flooding will remain possible into the weekend. Minor
flooding is occurring along portions of the Hoosic River (at
Williamstown) and is forecast to reach minor flood stage along
portions of the Housatonic River. Elsewhere, within bank rises
are expected, but widespread flooding does not look to be an
issue.

Flows will begin to recede over the weekend with some drier
weather returning.

An active weather pattern with day-to-day chances for showers and/or
thunderstorms is expected to return late Sunday and through
early next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...NAS/Rathbun
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Rathbun
HYDROLOGY...Rathbun
Hazardous weather outlook, Jul 9, 3:57 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EDT Fri Jul 9 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
357 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

A strong to severe thunderstorm cannot be ruled out into this
evening. Locally damaging winds would be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms each day starting on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 6:13 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albany NY
613 PM EDT Fri Jul 9 2021

NYZ064-065-092245-
Western Dutchess-Eastern Ulster-
613 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER AND
NORTHWESTERN DUTCHESS COUNTIES...

At 612 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Rhinebeck, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kingston, Rhinebeck, Red Hook, Lake Katrine, Port Ewen, Milan,
Ellerslie, Cokertown, Dutchess County Fairgrounds, Flatbush, Linden
Acres, Rhinecliff, Ulster Landing, Fraleighs, Red Hook Mills,
Eighmyville, Lincoln Park, Upper Red Hook, Weys Corners and Clinton
Corners.

This includes Interstate 87 near exit 19.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4195 7408 4202 7396 4205 7390 4201 7373
      4180 7376
TIME...MOT...LOC 2212Z 285DEG 8KT 4198 7393

CS
Special weather statement, Jul 9, 6:39 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albany NY
639 PM EDT Fri Jul 9 2021

NYZ058-092330-
Western Greene-
639 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE COUNTY...

At 639 PM EDT, a strong thunderstorm was located near Prattsville, or
13 miles west of Hunter, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hunter, Windham, Prattsville, North-South Lake Campground, Ashland,
Jewett, Lexington, Tannersville, Durso Corner, West Settlement,
Mosquito Point, North Lexington, Maplecrest, Haines Falls, Sunside,
Four Corners, North Settlement, West Jewett, South Jewett and Red
Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4235 7443 4237 7439 4237 7437 4236 7434
      4236 7429 4237 7427 4235 7403 4219 7404
      4210 7407 4210 7408 4217 7445 4220 7453
      4221 7453
TIME...MOT...LOC 2239Z 280DEG 21KT 4228 7447

BGM
Special weather statement, Jul 9, 6:50 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
650 PM EDT Fri Jul 9 2021

NYZ065-066-092330-
Eastern Dutchess-Western Dutchess-
650 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUTCHESS COUNTY...

At 650 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rhinebeck, Amenia, Red Hook, Millbrook, Stanfordville, Staatsburg,
Dover Plains, Milan, Smithfield, Salt Point, Norrie Heights, South
Dover, Lithgow, South Amenia, Shunpike, Shekomeko, Bains Corner,
Washington Hollow, Eighmyville and Mabbettsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4183 7395 4185 7395 4186 7394 4189 7395
      4201 7388 4192 7350 4173 7351 4165 7356
TIME...MOT...LOC 2250Z 293DEG 16KT 4190 7385

BGM
Special weather statement, Jul 9, 7:17 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
717 PM EDT Fri Jul 9 2021

NYZ059>061-064-092345-
Eastern Columbia-Eastern Greene-Western Columbia-Eastern Ulster-
717 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COLUMBIA AND
SOUTHEASTERN GREENE COUNTIES...

At 717 PM EDT, a strong thunderstorm was located near Catskill,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hudson, Catskill, Claverack, Livingston, Clermont, Athens, Ancram,
Philmont, Lorenz Park, Claverack-Red Mills, Cairo, Germantown,
Taghkanic, Quarryville, Burden Dock, Manorville, Katsbaan, Burden,
Churchtown and Linlithgo Mills.

This includes Interstate 87 near exit 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7405 4231 7400 4229 7356 4202 7364
TIME...MOT...LOC 2317Z 275DEG 14KT 4221 7393

BGM
Special weather statement, Jul 9, 7:23 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
723 PM EDT Fri Jul 9 2021

MAZ025-NYZ061-100000-
Southern Berkshire-Eastern Columbia-
723 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE AND
SOUTHEASTERN COLUMBIA COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Great
Barrington, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Great Barrington, Sheffield, Housatonic, Hillsdale, New Marlborough,
Monterey, Alford, Risingdale, Copake Falls, Hartsville, Egremont
Plain, Newsboy Statue, Hephzibah Heights, Van Deusenville, Brookside,
Southfield, Belcher Square, East Hillsdale, Berkshire Heights and
North Egremont.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4204 7319 4211 7360 4226 7346 4224 7314
TIME...MOT...LOC 2323Z 282DEG 12KT 4215 7344

CS
Special weather statement, Jul 9, 7:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
755 PM EDT Fri Jul 9 2021

NYZ060-061-100030-
Eastern Columbia-Western Columbia-
755 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COLUMBIA
COUNTY...

At 755 PM EDT, strong thunderstorms were clustered over Ancram, or 15
miles southeast of Hudson, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Livingston, Copake, Clermont, Ancram, Germantown, Taghkanic, Pachin
Mills, Ancramdale, Burden Dock, Weed Mines, Burden, Churchtown,
Linlithgo Mills, Nevis, Cheviot, Silvernails, Jackson Corners,
Spaulding Furnace, Copake Falls and Glenco Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7371 4209 7392 4217 7389 4218 7387
      4220 7385 4214 7349 4209 7351 4205 7350
      4205 7352 4204 7352 4198 7353
TIME...MOT...LOC 2355Z 288DEG 22KT 4206 7363

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:12 PM EDTAreal Flood AdvisoryALYDutchess, Ulster2 hr
Jul 8, 8:19 PM EDTSpecial Weather StatementALYHamilton41 min
Jul 8, 8:30 PM EDTSpecial Weather StatementALYFulton45 min
Jul 8, 8:31 PM EDTSpecial Weather StatementALYHerkimer44 min
Jul 8, 9:07 PM EDTSpecial Weather StatementALYHamilton38 min
Jul 8, 9:27 PM EDTSpecial Weather StatementALYFulton48 min
Jul 8, 10:26 PM EDTSpecial Weather StatementALYWarren34 min
Jul 8, 11:00 PM EDTAreal Flood AdvisoryALYFulton, Hamilton, Saratoga, Warren, Washington98 min
Jul 9, 3:52 AM EDTSpecial Weather StatementALYUlster38 min
Jul 9, 4:28 AM EDTAreal Flood AdvisoryALYColumbia, Greene, Ulster2 hr
Jul 9, 8:08 AM EDTFlash Flood WarningALYDutchess4 hr
Jul 9, 2:56 PM EDTSpecial Weather StatementALYSaratoga34 min
Jul 9, 3:31 PM EDTSpecial Weather StatementALYSaratoga29 min
Jul 9, 3:53 PM EDTSpecial Weather StatementALYWashington37 min
Jul 9, 4:01 PM EDTSpecial Weather StatementALYSchenectady29 min
Jul 9, 6:10 PM EDTSpecial Weather StatementALYColumbia50 min
Jul 9, 6:13 PM EDTSpecial Weather StatementALYDutchess32 min
Jul 9, 6:39 PM EDTSpecial Weather StatementALYGreene51 min
Jul 9, 6:50 PM EDTSpecial Weather StatementALYDutchess40 min
Jul 9, 7:12 PM EDTSevere Thunderstorm WarningALYDutchess27 min
Jul 9, 7:17 PM EDTSpecial Weather StatementALYColumbia28 min
Jul 9, 7:23 PM EDTSpecial Weather StatementALYColumbia37 min
Jul 9, 7:30 PM EDTAreal Flood AdvisoryALYColumbia, Greene, Ulster3 hr
Jul 9, 10:07 AM EDTRiver Flood WarningALYBennington7 hr
Jul 9, 7:58 PM EDTSpecial Weather StatementALYBerkshire47 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.